Skip to Accessibility Tools Skip to Content Skip to Footer

Gaining Weight With MS

Every so often, I’ll glance at myself in the mirror and think, “Wow, what happened?” After two decades of battling an incurable illness that plagues me with mobility issues and numerous courses of steroids, I realize that I am very far from the trim and fit former college athlete that once greeted me in the mirror. It took a while for these results to happen, but eventually, my body has become something that I don’t even recognize. While not true of everyone, one common problem that you don’t often hear about when it comes to having Multiple Sclerosis or other chronic illness is weight gain.

Why?

Well, if you know much about MS, you know that three of its most common symptoms are fatigue, mobility problems, and sensitivity to heat. It shouldn’t be too difficult to realize that those symptoms can make exercising extremely difficult. Yes, there are ways to combat those symptoms, but overall, it can make working out more than a little challenging. To put it in perspective, there are many people with MS who have problems with the simple act of showering (itself, a common post-exercise activity; at least, I hope it is for most people). When the very basics of daily activities can seem daunting, it’s not hard to imagine how difficult it can be to consider exercising.

Steroid use

The disease symptoms aside, one of the common treatments for those with Multiple Sclerosis is steroids. Often used to slow or stop an exacerbation, depending on your disease activity, these can be prescribed often. Heavy steroids too: a common course for a serious exacerbation is five days of intravenous steroids, followed by a slow tapering of oral steroids. That entire process can easily lead to being on them for way over a month. Of course, one of the most common side effects of steroids is weight gain.

My experience

As I said, it wasn’t always this way. I was lucky enough to still be training for marathons even a decade into the disease. At one point, I was probably even the healthiest I had ever been. That health created a false sense of security, which lead to me not always being on my disease modifying therapy. Eventually, the disease caught up. I had numerous steroid courses coupled with decreased mobility. It became harder and harder to keep active and to lose the steroid weight. As the disease began taking more and more, I was eventually forced onto disability, which has led to even less physical activity on my part. While I still work at it, it’s not easy, and results almost seem non-existent at times.

Keep fighting

You can and should keep fighting weight gain. As with most things with MS, you need to adapt. You may not be able to “go for a run” anymore because of your legs and the heat, but maybe you can work out on an exercise bike while wearing a cooling vest. Swimming is an extremely popular way for those with MS to exercise, as it can offer cooler temps and less fall risk. Talking to a physical therapist is always recommended; in my experience, they often have tips and exercises that you might not really think of. Thinking outside of the box and outside of your comfort zone is critical to living a successful life with MS and that applies to exercising with it too.

Thanks for reading!

Devin

My Other Articles On MultipleSclerosis.netFollow Me On Facebook

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • lcal
    2 years ago

    Again Devin i can so relate. The furst say 10 yrs, akthough difficult i remained almost as active as always. Fast forward another 5, 10
    Now 12 yrs ive been thinking lately that the things i was doing even a year ago that i thouggt menial at the time were like a triathalon compared to mow. Now the siace if looking back on the “i used to’s” is clising in to a month at a time
    Ive alwsys maintained a pisatuve attitude but when i dont have energy to even walk 1/4 mile, walk out my doir, naje somthing to eat or make a call, its becoming VERY frustrating!

  • BillD999
    2 years ago

    This interests me mainly because I have the opposite problem, dramatic weight loss. My SPMS became more active about 5 years ago (about age 60) and since that time I have lost at least 20 lbs from a fairly athletic frame. The loss of muscle mass causing the weight loss was quite apparent and I used to think this was a typical MS symptom.I have since learned that it’s not typical (as with much to do with MS, we are all different), and my dr has tried to attribute this to “inactivity.” I don’t agree with this, I am still able to walk short distances and exercise as much as I can and maybe more than I should. The loss of muscle is also very localized in certain muscles, all on the left side. This is not inactivity.
    Anyway I’m curious if others suffer this muscle loss or atrophy.

  • Kim Dolce moderator
    2 years ago

    Hi BillD999, your muscle loss reminded me of my own localized atrophy in one hand on the left side, which is where most of the nerve damage is. My entire left side sags, from my face on down. I read that muscle wasting is common in nerve-damaged patients. When nerve signals no longer reach a muscle–or are garbled at best–the muscle forgets why it’s there and starts to break down. I guess I remembered this explanation because it made sense to me. –Kim

  • Dimitri
    2 years ago

    Don’t forget the weight gain from antidepressants. I must have been on every antidepressant medication there is until I finally found the antidepressant that works for me. Unfortunately the price for finding the right antidepressant is a weight gain of about 30 lbs. After about a year of carrying around that much extra weight my doctor recommended I try to add on Wellbutrin. It works great. I lost the weight and it helped with the fatigue. It gave me enough energy to even get back to the gym.

  • Devin Garlit moderator author
    2 years ago

    A very good point Dimitri, I definitely neglected to mention the weight that can be gained from the many medications we take to treat specific symptoms. Most certainly a big cause for many of us!

  • Mascha
    2 years ago

    Great article again. Thanks.
    I don’t seem to to have the issues with weight at the moment but I did due to my symptomatic medication I was taking. I stopped due to weight gain plus other side effects. I feel much better. But it’s true heat can cause problems plus serious exercise.

  • Devin Garlit moderator author
    2 years ago

    Thank you Mascha! The medications that we take for specific symptoms are most certainly a huge causes too, one that I should have mentioned!

  • Poll